Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 22, NWS Morristown, TN

July 25, 2004Greene County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 25, 2004, 8:04 PM EDT for Greene County, Tennessee. It was in force for 116 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2004, 8:04 PM EDT (00:04 UTC)
Expired
Jul 25, 2004, 10:00 PM EDT
In force
116 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Greene County, TN

The radar

The Knoxville radar (KMRX), 62 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 8:30 PM EDTFLASH FLOOD10 S Greeneville, TNHWY 70 CLOSED DUE TO FLOODING, ABOUT 1-2 FEET OF WATER.
Jul 25, 8:30 PM EDTFLASH FLOOD10 S Greeneville, TNHWY 70 CLOSED DUE TO FLOODING, ABOUT 1-2 FEET OF WATER.
Jul 25, 8:45 PM EDTFLASH FLOOD5 S Greeneville, TNLITTLE INDIAN CREEK FLOODED. TWO HOMES BEING EVACUATED AT THIS TIME.
Jul 25, 8:45 PM EDTFLASH FLOOD5 S Greeneville, TNLITTLE INDIAN CREEK FLOODED. TWO HOMES BEING EVACUATED AT THIS TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 260005
FFWMRX
TNC059-260200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
804 PM EDT SUN JUL 25 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN EAST TENNESSEE

* UNTIL 1000 PM EDT

* AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN NEAR CAMP CREEK...OR 8 MILES
  SOUTH OF GREENEVILLE.  THE THUNDERSTORM PRODUCING THE FLASH FLOOD
  WAS NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE...
  PAINT CREEK CAMPGROUND...CAMP CREEK...NOLICHUCKY DAM...CEDAR
  CREEK...GREENEVILLE...TUSCULUM...CANEY BRANCH...MOSHEIM...CHUCKY...
  13 MILES SOUTHWEST OF DAVY CROCKETT BIRTHPLACE STATE PARK

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT
TWO AND ONE HALF INCHES OF RAIN HAVE FALLEN OVER THE PAST HOUR.
AN ADDITIONAL ONE AND ONE HALF INCHES OF RAIN ARE POSSIBLE OVER
THE NEXT TWO HOURS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY AND MOVE TO HIGHER GROUND TO ESCAPE FLOOD
WATERS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND DONT DROWN VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3615 8265 3609 8259 3607 8259 3605 8260
      3606 8265 3601 8275 3595 8279 3595 8289
      3612 8307 3641 8266 3641 8264

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:50 PM EDT, 5 hours 14 minutes earlier.

Area forecast discussion, Jul 25, 2:50 PM EDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT SUN JUL 25 2004

.SHORT TERM (TONIGHT AND MONDAY)...NUMEROUS THUNDERSTORMS ARE
DEVELOPING/MOVING INTO THE AREA THIS AFTERNOON WITH A MOIST...
UNSTABLE AIR MASS IN PLACE.  THESE STORMS ARE INITIALIZING IN
ADVANCE OF A SLOWLY MOVING COLD FRONT APPROACHING THE REGION FROM
THE NORTHWEST.  THE STORMS WILL HAVE THE POTENTIAL TO BECOME QUITE
STRONG WITH HEAVY RAIN...HAIL AND GUSTY WINDS.  THEIR STRENGTH
SHOULD DIMINISH SOMEWHAT AROUND SUNSET BUT BELIEVE SCATTERED
CONVECTION WILL CONTINUE OVER THE AREA FOR MUCH OF THE NIGHT.  THE
STORMS ARE RATHER SLOW MOVING...PROVIDING THE POTENTIAL FOR SOME
ISOLATED FLASH FLOODING.  ANOTHER ROUND OF CONVECTION IS EXPECTED ON
MONDAY AS A SURFACE LOW PRESSURE AREA AND ITS ASSOCIATED FRONTAL
BOUNDARY MOVES ACROSS THE AREA.

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...THE SURFACE LOW MOVES
NORTHEAST OF THE FORECAST AREA BY MONDAY NIGHT...WITH A CLOSED UPPER
LOW TRACKING ACROSS THE MID WEST HELPING TO PUSH A COLD FRONT ACROSS
THE TN RIVER VALLEY. WILL PLAN TO CONTINUE WITH LIKELY POPS MONDAY
NIGHT AS THE COLD FRONT MOVES THROUGH WITH GOOD DIVERGENCE ALOFT
PROVIDED BY THE UPPER LOW. WITH FRONTAL PASSAGE EXPECTED EARLY
TUESDAY MORNING...WILL GRADUALLY DIMINISH RAIN CHANCES FROM WEST TO
EAST THROUGH THE DAY. A RETURN TO MORE TRANQUIL CONDITIONS IS
EXPECTED FOR WEDNESDAY...WITH SLIGHTLY COOLER AND DRIER AIR BEHIND
THE FRONT. LATEST GFS MODEL RUN INDICATES THAT MOISTURE WILL BEGIN
TO INCREASE AGAIN FROM THE SOUTHEAST ON THURSDAY...WITH A SLIGHTLY
BETTER CHANCE FOR CONVECTION ON FRIDAY THROUGH SUNDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   72  84  71  86 /  60  70  60  40
KNOXVILLE, TN     69  83  69  82 /  60  70  60  50
BRISTOL, TN       66  81  68  80 /  60  70  60  50
OAK RIDGE, TN     68  81  69  82 /  60  70  60  40
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/DMG
Hazardous weather outlook, Jul 25, 12:30 PM EDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE MORRISTOWN TN
1230 PM EDT SUN JUL 25 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-251000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1230 PM EDT (1230 PM CDT) SUN JUL 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A TROUGH OF LOW PRESSURE WILL DEVELOP ACROSS THE TENNESSEE VALLEY
TODAY AND TONIGHT INCREASING THE COVERAGE OF SHOWERS AND
THUNDERSTORMS OVER THE REGION.  DUE TO INCREASING MOISTURE AND
INSTABILITY...SOME OF THE THESE STORMS MAY BECOME QUITE STRONG AND
BE CAPABLE OF PRODUCING TORRENTIAL RAINS...GUSTY WINDS...AND HAIL.
SINCE THE MOVEMENT OF THESE THUNDERSTORMS WILL BE SLOW...LOCALIZED
HEAVY RAINFALL IS POSSIBLE WHICH MAY PRODUCE FLASH FLOODING OF LOW
LYING AREAS...ROADWAYS...AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE TENNESSEE VALLEY
MONDAY AND TUESDAY CONTINUING THE CHANCE OF SHOWERS AND
THUNDERSTORMS.  SOME OF THESE STORMS WILL PRODUCE STRONG GUSTY
WINDS...HEAVY RAIN...AND POSSIBLY SMALL HAIL...BUT NO SEVERE WEATHER
IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY AND TONIGHT DUE TO THE
POTENTIAL OF STRONG STORMS AND LOCALIZED FLASH FLOODING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH/MJB

In the hours before

Local storm report, Jul 25, 5:05 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 PM EDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     PIKEVILLE               35.61N 85.20W
07/25/2004                   BLEDSOE            TN   EMERGENCY MNGR

            SEVERAL TREES DOWN IN PIKEVILLE. NUMEROUS TREES DOWN
            COUNTYWIDE.

&&

GRC
Local storm report, Jul 25, 6:18 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
618 PM EDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             WILDWOOD                35.80N 83.87W
07/25/2004  0.88 INCH        BLOUNT             TN   AMATEUR RADIO

            NICKEL SIZE HAIL IN WILDWOOD AREA. REPORTED BY SPOTTER.

0540 PM     TSTM WND DMG     SPRING CITY             35.69N 84.86W
07/25/2004                   RHEA               TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN AND POWER OUTAGES IN SPRING CITY.

0545 PM     TSTM WND DMG     5 NE MARYVILLE          35.80N 83.91W
07/25/2004                   BLOUNT             TN   LAW ENFORCEMENT

            TREES DOWN ON WILDWOOD RD, MARTIN MILL PIKE, AND BAYS
            MOUNTAIN ROAD.

&&

MEP
Local storm report, Jul 25, 7:29 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
729 PM EDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     MORRISTOWN              36.21N 83.30W
07/25/2004                   HAMBLEN            TN   LAW ENFORCEMENT

            COLUMNS BLOWN THROUGH WINDOWS AT MAYES MORTUARY, LOTS OF
            TREES DOWN IN THE AREA. REPORTED BY SHERIFFS OFFICE AT 7
            PM.

0650 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
07/25/2004                   KNOX               TN   LAW ENFORCEMENT

            TREES DOWN ON KECK ROAD, LARGE TREE DOWN ON POWER LINES
            ON FAIRLANE ROAD.

&&

MEP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:32 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen43 min
Jul 26, 6:56 PM EDTSevere Thunderstorm WarningMRXBlount49 min

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.